Vermont, 2024

Winter Storm and Winter Weather in Vermont, March 23, 2024

March 23, 2024 · NWS BTV · 17 events in 17 counties and zones

An area of low pressure moved from the southeast United States on March 22nd up the eastern seaboard to the NJ/DE coast by midday on March 24th and offshore by Cape Cod late at night on March 24th. Snow overspread Vermont, south to north, during the early morning hours of March 23rd and then exiting from west to east during the evening hours of March 23rd.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved from the southeast United States on March 22nd up the eastern seaboard to the NJ/DE coast by midday on March 24th and offshore by Cape Cod late at night on March 24th.

Snow overspread Vermont, south to north, during the early morning hours of March 23rd and then exiting from west to east during the evening hours of March 23rd. The higher snowfall accumulations were across south central and southern VT, except along the MA/VT border where some mixed precipitation types occurred.

Snowfall totals ranged from 3 to 6 inches in northwest VT, 6 to 12 inches across the rest of the Champlain Valley and northern VT, 12 to 18 inches in central VT with 18 to 24+ inches across south central VT with these higher totals mainly across Windsor and eastern Rutland counties.

Impacts were largely travel related.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 22, 9:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 22, 9:12 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1012 PM EDT Fri Mar 22 2024

.SYNOPSIS...
Following a cold and tranquil day, a significant late season winter
storm will arrive tonight. Heavy and wet snow, along with a wintry
mix across southern portions of Vermont, is expected through
Saturday. Behind the storm, one more cold day is expected Sunday
before temperatures moderate to near or slightly above normal. Dry
and sunny conditions are expected to begin next week, with rising
chances for precipitation by midweek.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 1007 PM EDT Friday...There has not been much change these
last several hours. Dry air remains entrenched this evening,
and snow has been very light. Delayed the ramp up to categorical
PoPs and shaved about a half inch of snow in the front end of
the system across northern New York, but otherwise have left
things untouched. Noting hourly guidance is wavering back to
the south and tightening the focus of heavy snowfall, but have
held off any of those tweaks for now. A tighter focus would mean
less snow on the northern edge of the system, but could mean a
narrow zone of higher snowfall totals somewhere in south-central
Vermont. It won't be long before our significant late season
winter event is under way, with the rest of the forecast on
track.

Key points...
* Winter Storm Warnings remain in effect for all of Vermont and
  northern New York, except in the St. Lawrence Valley where a
  Winter Weather Advisory is in effect.
* Storm total snowfall amounts of 8-18" are expected.
* The most significant impacts will be widespread hazardous
  travel and wet snow load on tree limbs, mainly across
  central/southern Vermont.

Overall very minor changes made to the forecast for the next 36
hours as things remain on track for a significant early spring snow
storm to impact the region. Our system of interest can easily be
seen on this afternoons water vapor across the southeast with
vigorous convection occurring in the Gulf of Mexico. Across the
northern CONUS more zonal flow is observed aloft, but a trough is
taking shape across the central/upper Midwest and shortwave energy
further upstream over the Canadian Prairies is expected to deepen
the trough enough as it moves into the Great Lakes and Northeast to
phase with energy ejecting out of the southern stream system
tonight. Surface cyclogenesis then occurs near the Delmarva region
midday Saturday with a 1000mb low tracking inside the benchmark
Saturday evening and northeast to Nova Scotia by sunrise Sunday
morning.

Snow is expected to spread across northern New York by midnight, and
into Vermont thereafter, with 0.5-1"/hr snowfall rates developing
overnight through early Saturday afternoon before tapering off
across northern New York by sunset, and all of Vermont by midnight.
Widespread snowfall amounts of 10-16" are expected from the
Adirondacks through Vermont, with 5-9" in the St. Lawrence Valley of
New York. The one change to the forecast is the expected ptype
across Rutland/Windsor counties where guidance has trended colder in
regard to a warm nose moving in aloft, with now only a small section
of southeast Windsor county forecast to see a changeover to a wintry
mix of snow, sleet, and rain from about noon through 6PM before
going back to all snow. This led to slightly higher snowfall
amounts, and less ice accretion as the probability for freezing rain
is much lower now.

Despite the cooler temperatures across southern Vermont though, a
heavy wet snow is still expected from Addison/Orange counties south
as mean surface to 850mb temps will be nearly isothermal on Saturday
supporting snow ratios of 4-8:1. This has the potential to produce
scattered to numerous power outages in this region due to heavy snow
laden tree limbs hanging on or bringing down power lines. To the
north, ratios should remain in the 10-12:1 range supporting a much
lighter snow, though not champagne powder, and isolated power
outages can't be ruled out. Hazardous travel is a certainty with
visibility <1/2 mile expected through much of the event, along with
snow covered roads.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 328 PM EDT Friday...Sunday and Sunday night will be
characterized by high pressure, northerly flow, and lower than
average temperatures. While Sunday begins breezy, high pressure is
expected to build in weakening the pressure gradient with speeds
becoming light by Sunday night. Sunday night will be especially cool
with lows in the single digits to teens as skies likely clear
allowing for efficient radiative cooling processes.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 328 PM EDT Friday...Models continue to portray an amplifying
upper level pattern with high pressure anchored over the Northeast
through early Tuesday. Surface flow will likely increase becoming
southerly with warm air advection pushing temperatures above average
by Tuesday; highs ranging from the mid 40s east of the Greens to low
50s west of the Greens where southwesterly flow will be increasing.
Deterministic models and ensembles have delayed the onset of
precipitation to Tuesday night, not surprising considering the
projection of a strengthening low pressure over the central United
States. Also, the strength of the ridge is now projected to be
strong enough to shunt a low pressure that will likely develop off
of southern stream energy farther south off the Mid-Atlantic states.
Eventually, a mature system will push its associated fronts
eastward. Questions remain on the parent low's track and how much
moisture will be funneled across the region, so will stick mainly to
the idea that scattered to numerous showers will be a weather
feature for at least Wednesday/Thursday. Preceding warm air
advection would largely preclude low level snowfall, but can't rule
out some nighttime mixed precipitation. For the end of the week,
we'll have to watch the potential for a low developing off the west
Atlantic baroclinic zone.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...Conditions are currently VFR. A narrow
strip of snow is approaching KSLK and may reduce visibilities to
2 to 4 SM before dissipating. However, the main batch of snow
will arrive near of after 04z at KRUT and KSLK and quickly
expand northeast to cover the region by about 06z. Winds will be
light and variable, with a trend to the northeast. Initially,
visibility should fall towards 1 to 4 SM with mainly light snow,
with ceilings falling towards 2000-3000 ft agl beyond 06z.
About 08z to 10z, moderate to heavy snow will develop, bringing
visibility to 1/4 to 1SM and prevailing through at least 18z.
During this time, northeast winds will pick up at KMSS to 11 to
15 knots. The back edge of the system will then slide east
after 18z clearing New York terminals about 18z-21z, and then
Vermont 21z-00z Sunday with improving flight conditions. As snow
exits, winds will become northwesterly and increase up to 7 to
12 knots.

Outlook...

Saturday Night: Mainly VFR, with local IFR possible. Chance SN.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHRA.
Wednesday: Mainly MVFR, with areas IFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 2 AM EDT Sunday for VTZ001>011-
     016>021.
NY...Winter Weather Advisory until 4 PM EDT Saturday for NYZ026-027-
     087.
     Winter Storm Warning until 2 AM EDT Sunday for NYZ028>031-034-
     035.

&&

SYNOPSIS...Lahiff
NEAR TERM...Haynes/Lahiff
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Haynes
Hazardous weather outlook, Mar 22, 3:04 AM EST, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
404 AM EDT Fri Mar 22 2024

NYZ028>031-034-035-VTZ001>011-016>021-230815-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
404 AM EDT Fri Mar 22 2024

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-230815-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
404 AM EDT Fri Mar 22 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM
EDT SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
March 23, 1:00 AM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county were generally 12 to 24 inches but some southern, eastern higher terrain received 24+ inches. Some specifics included; 30 inches in Wallingford, 26 inches in Shrewsbury, 22 inches in Rutland and Danby, 20 inches in Pawlet and Chittenden with 13 inches in Benson.

Winter Storm, Western Rutland

When
March 23, 1:00 AM EST to 7:00 PM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county were generally 12 to 24 inches but some southern, eastern higher terrain received 24+ inches. Some specifics included; 30 inches in Wallingford, 26 inches in Shrewsbury, 22 inches in Rutland and Danby, 20 inches in Pawlet and Chittenden with 13 inches in Benson.

Winter Storm, Eastern Windsor County

When
March 23, 1:00 AM EST to 8:00 PM EST
Where
Eastern Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall totals across Windsor county were generally 15 to 25 inches but some higher terrain received 25+ inches. Some specifics included; 33 inches in West Windsor, 31 inches in Hartland, 29 inches in Windsor, 28 inches in Woodstock, 25 inches in Ludlow, 23 inches in Wilder, 20 inches in Sharon with 17 inches in Bridgewater.

Winter Storm, Western Windsor County

When
March 23, 1:00 AM EST to 8:00 PM EST
Where
Western Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall totals across Windsor county were generally 15 to 25 inches but some higher terrain received 25+ inches. Some specifics included; 33 inches in West Windsor, 31 inches in Hartland, 29 inches in Windsor, 28 inches in Woodstock, 25 inches in Ludlow, 23 inches in Wilder, 20 inches in Sharon with 17 inches in Bridgewater.

Winter Weather, Grand Isle

When
March 23, 2:00 AM EST to 6:00 PM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall totals were generally 4 to 6 inches.

Winter Weather, Western Franklin

When
March 23, 2:00 AM EST to 6:00 PM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals were generally 4 to 7 inches.

Winter Storm, Eastern Addison

When
March 23, 2:00 AM EST to 6:00 PM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county were generally 8 to 14 inches, with the higher totals across southern and eastern areas. Some specific totals included; 14 inches in Orwell, 13 inches in Bristol and East Middlebury with 9 inches in Starksboro.

Winter Storm, Western Addison

When
March 23, 2:00 AM EST to 5:00 PM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county were generally 8 to 14 inches, with the higher totals across southern and eastern areas. Some specific totals included; 14 inches in Orwell, 13 inches in Bristol and East Middlebury with 9 inches in Starksboro.

Winter Storm, Orange

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals across Orange county were generally 12 to 20 inches but some southern, higher terrain received 24 inches. Some specifics included; 24 inches in Topsham, 20 inches in Fairlee and East Thetford, 18 inches in Bradford, 17 inches in Newbury and 15 inches in Chelsea.

Winter Storm, Washington

When
March 23, 2:00 AM EST to 7:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals across Washington county were generally 10 to 18 inches but some southern, higher terrain received 20+ inches. Some specifics included; 25 inches in Little River State Park, 22 inches in Plainfield, 17 inches in Waterbury, 15 inches in Barre, 12 inches in Berlin and 10 inches in Calais.

Winter Storm, Caledonia

When
March 23, 3:00 AM EST to 8:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall totals across Caledonia were generally 10 to 15 inches but some southern, higher terrain received more than 18 inches. Some specifics included; 22 inches in South Ryegate, 20 inches in Groton, 18 inches in Wells River, 13 inches in Lyndonville and 10 inches in St. Johnsbury.

Winter Storm, Essex

When
March 23, 3:00 AM EST to 8:00 PM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall totals across Essex county were generally 10 to 15 inches but some southern, higher terrain received 18 inches. Some specifics included; 18 inches in Concord, 14 inches in Maidstone and 11 inches in Island Pond and Averhill.

Winter Storm, Lamoille

When
March 23, 3:00 AM EST to 7:00 PM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals across Caledonia were generally 10 to 15 inches but some southern, higher terrain received more than 18 inches. Some specifics included; 22 inches in Wolcott, 18 inches in Moscow, 12 inches in Elmore with 10 inches in Cambridge, Johnson and Morrisville.

Winter Storm, Eastern Franklin

When
March 23, 3:00 AM EST to 6:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across eastern Franklin were generally 6 to 9 inches.

Winter Storm, Eastern Chittenden

When
March 23, 3:00 AM EST to 6:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county were generally 7 to 10 inches.

Winter Storm, Western Chittenden

When
March 23, 3:00 AM EST to 5:00 PM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county were generally 7 to 10 inches.

Winter Storm, Orleans

When
March 23, 3:00 AM EST to 8:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals across Orleans county were generally 8 to 12 inches but some southern, higher terrain received higher totals. Some specifics included; 14 inches in Morgan, 13 inches in Brownington, 11 inches in Craftsbury and Irasburg with 9 inches in Newport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158679, 1158680, 1158683, 1158684, 1158635, 1158636, 1158654, 1158656, 1158666, 1158671, 1158639, 1158642, 1158644, 1158645, 1158648, 1158649, 1158661.